Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 178, NWS Dodge City, KS

July 16, 20254 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2025, 8:38 PM CDT for 4 counties in Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2025, 8:38 PM CDT (01:38 UTC)
Expired
Jul 16, 2025, 9:30 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 42 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 9:12 PM CDTTSTM WND GST 605 Ne Meade, KSMesonet station UP367 4.9 NE Meade (UPR).
Jul 16, 9:12 PM CDTTSTM WND GST 605 Ne Meade, KSMesonet station UP367 4.9 NE Meade (UPR).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2213 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2007 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

519 
WUUS53 KDDC 170138
SVRDDC
KSC025-057-069-119-170230-
/O.NEW.KDDC.SV.W.0178.250717T0138Z-250717T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
838 PM CDT Wed Jul 16 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Ford County in southwestern Kansas...
  Eastern Meade County in southwestern Kansas...
  Southeastern Gray County in southwestern Kansas...
  Northern Clark County in southwestern Kansas...

* Until 930 PM CDT.

* At 838 PM CDT, severe thunderstorms were located along a line
  extending from near Ford to 7 miles west of Fowler, moving south at
  25 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Meade, Minneola, Fowler, Ford, Bloom, Clark State Lake, and
  Kingsdown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3758 10043 3775 9985 3741 9955 3738 9956
      3738 9954 3736 9954 3700 10028 3700 10031
TIME...MOT...LOC 0138Z 338DEG 20KT 3762 9979 3741 10032 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BENNETT
2 follow-up statements
452 
WWUS53 KDDC 170152
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
852 PM CDT Wed Jul 16 2025

KSC025-057-069-119-170230-
/O.CON.KDDC.SV.W.0178.000000T0000Z-250717T0230Z/
Ford KS-Meade KS-Gray KS-Clark KS-
852 PM CDT Wed Jul 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN FORD...EASTERN MEADE...SOUTHEASTERN GRAY AND
NORTHWESTERN CLARK COUNTIES...

At 852 PM CDT, severe thunderstorms were located along a line
extending from near Kingsdown to near Meade, moving south at 15 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Meade, Minneola, Fowler, Bloom, and Clark State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3758 10043 3768 10008 3730 9967 3700 10028
      3700 10031
TIME...MOT...LOC 0152Z 341DEG 12KT 3753 9979 3732 10032 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BENNETT
604 
WWUS53 KDDC 170210
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
910 PM CDT Wed Jul 16 2025

KSC025-057-069-119-170230-
/O.CON.KDDC.SV.W.0178.000000T0000Z-250717T0230Z/
Ford KS-Meade KS-Gray KS-Clark KS-
910 PM CDT Wed Jul 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN FORD...EASTERN MEADE...SOUTHEASTERN GRAY AND
NORTHWESTERN CLARK COUNTIES...

At 909 PM CDT, severe thunderstorms were located along a line
extending from near Minneola to near Meade, moving south at 30 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Meade and Fowler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3746 10040 3756 10013 3720 9987 3700 10028
      3700 10031
TIME...MOT...LOC 0209Z 359DEG 25KT 3736 10001 3725 10035 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BENNETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:40 PM CDT, 1 hour 58 minutes earlier. Its key messages:

  • A few t-storms will form along a front this late this afternoon and evening, with isolated wind gusts to 60 mph, brief heavy rain and marginally severe hail.
  • A larger cluster of non-severe t-storms will move into western Kansas tonight.
  • Hot to very hot weather will develop over the weekend and persist for several days and possibly for a week, with 100 degree readings likely by Tuesday.
Area forecast discussion, Jul 16, 6:40 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
640 PM CDT Wed Jul 16 2025

.KEY MESSAGES...

- A few t-storms will form along a front this late this afternoon
  and evening, with isolated wind gusts to 60 mph, brief heavy
  rain and marginally severe hail.

- A larger cluster of non-severe t-storms will move into
  western Kansas tonight.

- Hot to very hot weather will develop over the weekend and
  persist for several days and possibly for a week, with 100
  degree readings likely by Tuesday.

&&

.DISCUSSION...
Issued at 205 PM CDT Wed Jul 16 2025

A strong shortwave trough traversing the Upper Midwest has
pushed a significant cold front into southwest Kansas this
afternoon. Low clouds persisted early this afternoon near the
Colorado state line. Post frontal upslope flow into Colorado
along with daytime heating will help generate storm clusters
near the traditional topographic features. Given the weak mid
level flow, these storms will be slow to propagate eastward.
However, cold pool generation later in the evening will help
propagate the storms into western Kansas as outflow continuously
generates new convection to the east. Ahead of this storm
cluster, expect a few storms to develop along and front from
Cimarron to Dodge City to Larned by 5 pm. The models have been
consistently developing storms around Larned and then
propagating them southwestward along the boundary. Given the
weak vertical wind shear, hail should be quarter size or less
and a 60 mph wind gust is possible. Will be monitoring for the
possibility of very weak landspout tornadoes along the front.
The front will stall out across Oklahoma Thursday, with cooler
afternoon temperatures in the upper 70s to lower 80s over
southwest Kansas. Given the upslope flow and rain cooled air,
low clouds will persist much of the day; and this will keep
temperatures cooler. Any t-storm activity Thursday afternoon and
evening will likely be south and southwest of Kansas.

Weak upper level troughing will persist across the Desert
Southwest through Sunday, resulting in weak mid level westerlies
across the Rockies. This will cause a capping inversion across
the central high plains, allowing very high dewpoints to
accumulate in a shallow layer. Farther south, deeper vertical
mixing will allow for low level drying. Bottom line is that an
isolated t-storm can't be ruled out through Sunday given the
potential instability and weak surface convergence. But in
general it will very warm and humid instead of hot and dry,
especially along I-70, with slightly hotter and drier air down
near Liberal and Elkhart.

Monday will be a transition day, with moisture gradually
decreasing; but it could still be quite humid along I-70. By
Tuesday the various ensemble suites develop the mid to upper
level ridge farther north. This would promote deeper vertical
mixing, with slightly drier but hotter air. With the very warm
mid levels and drier air, t-storm chances are very slim (less
than 10%) for Tuesday. Temperatures in the high 90s to 103 will
be common during the afternoons. An extended period of hot to
very hot weather can be expected through next weekend given the
amplified upper level ridge.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 635 PM CDT Wed Jul 16 2025

Scattered thunderstorms are expected over the next 2-3 hours
near a surface boundary near Dodge City and Liberal. These
storms may bring wind gusts of 50-60 mph and reduced visibility
from heavy rainfall. The best chance for thunderstorms for all
of southwest Kansas still appears to be likely (>70%) between
03Z and 09Z Thursday as a cluster of storms moves from Colorado
into southwest Kansas. Following these overnight storms...low
clouds (ceilings in the 1000-2500ft AGL) will spread across
southwest Kansas after 06z tonight as a cold front moves south
into Oklahoma and north winds develop. These low clouds are
expected to persist in southwest Kansas until 18Z, with gradual
improvement thereafter. Between 12z and 18z there will be a
30-50% chance that ceilings will briefly fall into the
500-1000ft AGL level.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Finch
AVIATION...Burgert
Hazardous weather outlook, Jul 16, 2:57 AM CDT, 17 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 AM CDT Wed Jul 16 2025

KSZ030-031-043>046-061>066-074>081-084>090-170800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 AM CDT Wed Jul 16 2025 /157 AM MDT Wed Jul 16 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms this afternoon
and early tonight across southwest Kansas. The main hazards will
be wind gusts greater than 60 mph, hail and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High around 100 degrees and heat index values as highs as 102 to
105 will be possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 16, 8:16 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
816 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Tstm Wnd Gst     3 ENE Dodge City        37.77N 99.97W
07/16/2025  M78 MPH          Ford               KS   ASOS

            Report received from the ASOS station KDDC
            Dodge City Regional Airport.

&&
Local storm report, Jul 16, 8:17 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
817 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Hail             1 WNW Dodge City        37.76N 100.03W
07/16/2025  M0.70 Inch       Ford               KS   NWS Employee

&&

RCB
Local storm report, Jul 16, 8:19 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
819 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     Hail             1 NW Dodge City         37.77N 100.03W
07/16/2025  M0.70 Inch       Ford               KS   NWS Employee

&&

RCB
Local storm report, Jul 16, 8:26 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
826 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Flash Flood      Dodge City              37.76N 100.02W
07/16/2025                   Ford               KS   Emergency Mngr

            Emergency management reports several cars
            stranded in flood waters in Dodge City.

&&

RCB
Local storm report, Jul 16, 8:31 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
831 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Tstm Wnd Gst     2 ESE Dodge City        37.75N 99.98W
07/16/2025  M64 MPH          Ford               KS   Mesonet

            Report received from the Dodge City American
            Implement AWN weather station.

&&

RCB
Local storm report, Jul 16, 8:33 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
833 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Gst     3 W Bloom               37.49N 99.96W
07/16/2025  M62 MPH          Ford               KS   Mesonet

            Report received from KKSBLOOM2 weather
            station.

&&

RCB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:07 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman38 min
Jul 16, 7:39 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman51 min
Jul 16, 7:56 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCFord49 min
Jul 16, 8:01 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFord, Gray44 min
Jul 16, 8:12 PM CDTFlash Flood WarningDDCFord, Hodgeman3 hr
Jul 16, 8:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFord47 min
Jul 16, 8:30 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFord, Gray, Meade15 min
Jul 16, 9:21 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Meade, Seward54 min
Jul 16, 10:06 PM CDTSpecial Weather StatementDDCMeade24 min
Jul 16, 10:10 PM CDTSpecial Weather StatementDDCHamilton35 min
Jul 16, 10:44 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Stanton46 min
Jul 16, 10:56 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton49 min
Jul 16, 11:27 PM CDTSpecial Weather StatementDDCGrant, Stevens33 min
Jul 16, 11:31 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Haskell, Morton, Stanton, Stevens44 min
Jul 17, 12:15 AM CDTSpecial Weather StatementDDCHaskell, Seward, Stevens45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.